Advertisement

Order

, Volume 19, Issue 4, pp 367–384 | Cite as

Lines, Trees, and Branch Spaces

  • Harold Bennett
  • David Lutzer
  • Mary Ellen Rudin
Article

Abstract

In this paper we examine the interactions between the topology of certain linearly ordered topological spaces (LOTS) and the properties of trees in whose branch spaces they embed. As one example of the interaction between ordered spaces and trees, we characterize hereditary ultraparacompactness in a LOTS (or GO-space) X in terms of the possibility of embedding the space X in the branch space of a certain kind of tree.

linearly ordered topological space LOTS generalized ordered space GO-space tree branch space ultraparacompact Souslin space 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bennett, H. and Lutzer, D.: Continuous separating families and strong base conditions, Topology Appl. 119 (2002), 305–314.Google Scholar
  2. 2.
    Ellis, R. L.: Extending continuous functions on zero-dimensional spaces, Math. Ann. 186 (1970), 14–122.Google Scholar
  3. 3.
    Faber, M.: Metrizability in generalized ordered spaces, Math Centre Tract No. 53 (1974), Mathematical Center, Amsterdam.Google Scholar
  4. 4.
    Gillman, L. and Henriksen, M.: Concerning rings of continuous functions, Trans. Amer. Math. Soc. 77 (1954), 340–362.Google Scholar
  5. 5.
    Haydon, R., Jayne, J., Namioka, I. and Rogers, C.: Continuous functions on totally ordered spaces that are compact in their order topologies, J. Funct. Anal. 178 (2000), 23–63.Google Scholar
  6. 6.
    Jones, F. B.: On certain well-ordered monotone collections of sets, J. Elisha Mitchell Sci. Soc. 69 (1953), 30–34.Google Scholar
  7. 7.
    Kurepa, D.: Ensembles ordonnes et ramifies, Publ. Math. Univ. Belgrade 4 (1935), 1–138.Google Scholar
  8. 8.
    Lutzer, D.: Ordered topological spaces, In: G. M. Reed (ed.), Surveys in General Topology, Academic Press, New York, 1980.Google Scholar
  9. 9.
    Merkourakis, S. and Negrepontis, S.: Banach spaces and topology, II, In: M. Husek and J. van Mill (eds), Recent Progress in General Topology, North-Holland, Amsterdam, 1992.Google Scholar
  10. 10.
    Oxtoby, J.: Measure and Category, Grad. Texts in Math., Springer-Verlag, New York, 1971.Google Scholar
  11. 11.
    Rudin, M. E.: Hereditary normality and Souslin lines, Gen. Topol. Appl. 10 (1979), 103–105.Google Scholar
  12. 12.
    Rudin, M. E.: Souslin's conjecture, Amer. Math. Monthly 76 (1969), 1113–1118.Google Scholar
  13. 13.
    Shi, W.: A non-metrizable compact linearly ordered topological, every subspace of which has a ?-minimal base, Proc. Amer. Math. Soc. 127 (1999), 2783–2791.Google Scholar
  14. 14.
    Stepanova, E.: On metrizability of paracompact p-spaces, Moscow Univ. Math. Bull. 49 (1994), 41–43.Google Scholar
  15. 15.
    Todor?evic, S.: Trees and linearly ordered sets, In: K. Kunen and J. Vaughan (eds), Handbook of Set Theoretic Topology, North-Holland, Amsterdam, 1984.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Harold Bennett
    • 1
  • David Lutzer
    • 2
  • Mary Ellen Rudin
    • 3
  1. 1.Texas Tech UniversityLubbockU.S.A
  2. 2.College of William and MaryWilliamsburgU.S.A
  3. 3.University of WisconsinMadisonU.S.A

Personalised recommendations